What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Sep 28, 11:54 AM EST, 27 minutes earlier.
Area forecast discussion, Sep 28, 11:54 AM EST, 27 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
1254 PM EDT Sat Sep 28 2019
.SYNOPSIS...
High pressure just offshore will continue to slide east and
weaken this afternoon in advance of a weak cold front that will
approach from the northwest tonight. This front should backdoor
through the region later Sunday into Sunday night before
sliding into the Carolinas by Monday. Cooler high pressure will
then wedge south along the eastern slopes of the Appalachians
for early next week.
&&
.NEAR TERM /THROUGH TONIGHT/...
As of 945 AM EDT Saturday...
Deeper moisture has returned to the region today as seen via
moist dewpoints in the 60s/lower 70s and Pwats around 1.5 inches
off early morning soundings. This in association with return
flow which has lifted the residual warm front into southeast
sections this morning. However main concern with the upstream
outflow that has sparked convection along the Ohio River this
morning, and how it interacts with increasing instability across
the mountains by this afternoon. Latest short term solutions
remain similar to yesterday in showing development near the Blue
Ridge within weak southwest flow aided by differential heating
and higher theta-e values. Some of this looks to drift east as
well but appears best support/focus will be closer to orographic
aided lift as suggested by the latest HREF which has the best
coverage between 18-23Z along and then just east of the
mountains. Thus other than to slow down chances this morning,
kept pops similar to earlier espcly given progged weak
convergence and Cape values of around 2000 J/kg. However with
winds aloft weakening with time, the severe threat looks limited
to perhaps some isolated pulse nature stronger storms for the
most part. Otrw intervals of clouds/sun with a continued hot/humid
scenario for late September, with highs 80s to even around 90
east pending the degree of sunshine after early low clouds.
Previous discussion as of 415 AM EDT Saturday...
Southerly winds have developed on the back side of an area of
High Pressure that has now drifted off the Mid-Atlantic Coast.
This is allowing for dewpoints in the upper 60s to near 70 to
advect into the area, raising the humidity and contributing to
cloud cover and widely scattered showers. Some isolated
thunderstorms were reported overnight between Martinsville and
Greensboro, and it is this sort of airmass that will favor more
showers/thundershowers today.
Models are in relative agreement that enough moisture will be
present today to support scattered showers and thunderstorms,
with the greatest coverage along the Blue Ridge where the low
level wind flow against the mountains will produce the greatest
low level convergence. Temperatures by this afternoon are
expected to reach into the 80s areawide, and this may contribute
enough CAPE for an isolated strong-severe pulse thunderstorm.
PWATs of 1.40 to 1.80 suggests wet thunderstorm cores with
potential for localized heavy downpours...isolated rain amounts
of 1-2 inches. This will most likely be the exception as opposed
to the rule with most areas falling outside of these heavier
rain shafts. Never the less, today will likely be the best
opportunity for seeing at least a shower, compared to what we
have seen over the last couple weeks where we have experienced
little or no rainfall.
A weak cold front entering the Ohio Valley from the northwest
will also be responsible for some showers and storms upstream of
the forecast area today. This activity may drift into parts of
our northwestern CWA, across our WV counties and possibly the
Highlands of VA tonight. Southwest wind flow ahead of the front
in addition to the elevated dewpoints will keep temperatures
rather mild tonight with lows dipping no lower than the 60s.
&&
.SHORT TERM /SUNDAY THROUGH MONDAY NIGHT/...
As of 325 AM EDT Saturday...
An upper level ridge over the Gulf states will move northward
through the beginning of the workweek, covering the southeast
quarter of the CONUS. Even though the immediate area is not directly
under the center of the ridge, temperatures could still run 15F
warmer than normal Sunday. Sunday's high temperatures will range in
the 80s across the mountains to the lower 90s east of the Blue
Ridge. Records could be tied or broken at LYH (90/1953) and DAN
(92/1998). On Monday, a backdoor cold front is expected to slide
south across the Virginia and North Carolina Piedmont. Low clouds,
easterly flow and spotty light rain will help keep temperatures
cool, but they will still be warmer than normal. Uniform
temperatures are likely Monday ranging in the upper 70s to lower
80s, near 70F along the Blue Ridge.
The chances for rain are low Sunday, mainly being driven by diurnal
heating. With a frontal boundary in the vicinity Monday, the chances
for rain increases, but will not be a drought buster. Some areas may
see a couple tenths of an inch of rain Sunday and Monday afternoon
and evening.
&&
.LONG TERM /TUESDAY THROUGH FRIDAY/...
As of 200 PM EDT Friday...
During this portion of the forecast, the upper level ridge over the
eastern third of the country is expected to flatten in response to
several shortwave troughs heading eastward from the Upper
Mississippi Valley to New England. Synoptic flow across the area is
expected to become more zonal, with increasing chances of the
northern stream systems to bring periodic cold front towards and
into the area.
The first of these is expected to impact the area with scattered
showers and a few thunderstorm on Thursday and Thursday evening.
There is some model differences concerning the second one, but as a
general consensus, sometime around Friday night or Saturday, just
past the conclusion of the most recent forecast.
Very small chances of showers will be possible ahead of the shift to
a more zonal pattern in the form of differential heading/weak
convergence across the Northern Mountains of North Carolina and
adjacent parts of far southwest Virginia Tuesday and Wednesday
afternoon.
Temperatures during the Tuesday through Thursday portion of the
forecast will average about ten to fifteen degrees above normal for
this time of year. Friday will be slightly cooler, but still be
around five degrees above normal.
Confidence in this part of the forecast is moderate.
&&
.AVIATION /18Z SATURDAY THROUGH THURSDAY/...
As of 1245 PM EDT Saturday...
Scattered convection forming across the mountains should
continue to increase upon sliding east over the Blue Ridge
through mid afternoon. This will bring the greatest threat of
seeing a storm to KBLF/KBCB and KROA in the next couple of
hours with more isolated nature potential at KLYH and KDAN.
Storms could bring strong winds if they directly impact a
terminal with gusts over 30 kts possible. Otrw looking at mainly
VFR under developing cumulus build-ups this afternoon with
periods of MVFR to IFR cigs/vsbys near any convection.
Activity likely to diminish heading east of the mountains later
this afternoon although may tend to linger with redevelopment
off residual outflow across the mountains. Thus will be leaving
in at least a vicinity mention at most locations into early this
evening with TEMPO or prevailing at spots that look to have the
best shot at seeing a shower or storm.
Expect any showers to fade before midnight, with enough clearing
to promote more fog/stratus espcly in the western valley
locations and where any earlier rainfall occurred. For now will
run with all except KROA seeing a period of sub-VFR, with the
typical spots such as KLWB/KBCB perhaps dipping below IFR late
tonight.
Weak cold front approaches from the north on Sunday with a
return to VFR expected by mid morning as early fog/stratus
fades. Appears convection will be less Sunday afternoon as
ridging aloft strengthens and the flow becomes quite light.
Still cant rule out an isolated shower/storm mountains but
overall looking at mainly scattered to perhaps broken, but with
bases above 5k feet.
.Extended Aviation Discussion...
High pressure aloft will build across the region into the middle
of next week, promoting mainly dry VFR conditions. There will
be the normal early morning fog/stratus in the mountain
valleys...mainly confided to the 4AM-9AM time frame.
&&
.CLIMATE...
Records for Sunday 09/29/2019
Site MaxT Year
KBLF 92 1953
KDAN 92 1998
KLYH 90 1953
KROA 93 1953
KRNK 91 1953
&&
.RNK WATCHES/WARNINGS/ADVISORIES...
VA...None.
NC...None.
WV...None.
&&
SYNOPSIS...JH
NEAR TERM...JH/PM
SHORT TERM...RCS
LONG TERM...DS
AVIATION...JH/PM
CLIMATE...RCS
Hazardous weather outlook, Sep 28, 12:19 PM EST, 2 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Blacksburg VA
119 PM EDT Sat Sep 28 2019
NCZ001>004-018>020-VAZ007-009>020-022>024-032>035-043-WVZ042>044-507-
508-291730-
Ashe-Alleghany NC-Surry-Stokes-Watauga-Wilkes-Yadkin-Tazewell-Smyth-
Bland-Giles-Wythe-Pulaski-Montgomery-Grayson-Carroll-Floyd-Craig-
Alleghany VA-Bath-Roanoke-Botetourt-Rockbridge-Patrick-Franklin-
Bedford-Amherst-Henry-Mercer-Summers-Monroe-Eastern Greenbrier-
Western Greenbrier-
119 PM EDT Sat Sep 28 2019
This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, central Virginia, south central Virginia,
southwest Virginia, west central Virginia and southeast West
Virginia.
.DAY ONE...This afternoon and tonight.
Strong to isolated severe thunderstorms producing localized damaging
winds and hail could occur through late this afternoon.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
There is a low probability for widespread hazardous weather.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
NCZ005-006-VAZ044>047-058-059-291730-
Rockingham-Caswell-Pittsylvania-Campbell-Appomattox-Buckingham-
Halifax-Charlotte-
119 PM EDT Sat Sep 28 2019
This Hazardous Weather Outlook is for north central North Carolina,
central Virginia and south central Virginia.
.DAY ONE...This afternoon and tonight.
The probability for widespread hazardous weather is low.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
The probability for widespread hazardous weather is low.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
In the hours before
Special weather statement, Sep 28, 11:22 AM EST, 59 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
1222 PM EDT Sat Sep 28 2019
NCZ001-018-019-281645-
Ashe-Wilkes-Watauga-
1222 PM EDT Sat Sep 28 2019
...A STRONG THUNDERSTORM WILL AFFECT ASHE, WILKES, AND WATAUGA
COUNTIES...
At 1222 PM EDT, a strong thunderstorm was located over Moses Cone
Memorial Park, moving east at 25 mph.
Winds in excess of 40 mph and half inch hail are possible with this
storm.
Locations impacted include...
Boone...
Blowing Rock...
Foscoe...
Deep Gap...
and Todd.
LAT...LON 3606 8140 3608 8143 3607 8144 3609 8146
3609 8147 3610 8148 3610 8151 3612 8155
3612 8171 3611 8181 3623 8182 3637 8143
3606 8135
TIME...MOT...LOC 1622Z 261DEG 20KT 3616 8170
BMGSpecial weather statement, Sep 28, 11:33 AM EST, 48 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
1233 PM EDT Sat Sep 28 2019
VAZ007-010-WVZ042-281700-
Tazewell-Bland-Mercer-
1233 PM EDT Sat Sep 28 2019
...A STRONG THUNDERSTORM WILL AFFECT TAZEWELL, MERCER, AND BLAND
COUNTIES...
At 1233 PM EDT, a strong thunderstorm was located over Bluefield,
moving east at 25 mph.
Winds in excess of 40 mph and half inch hail are possible with this
storm.
Locations impacted include...
Bluefield...
Princeton...
Rocky Gap...
Bastian...
and Pocahontas.
LAT...LON 3739 8131 3735 8090 3729 8096 3729 8098
3728 8100 3727 8101 3726 8099 3711 8114
3724 8139
TIME...MOT...LOC 1633Z 289DEG 22KT 3728 8125
BMGSpecial weather statement, Sep 28, 11:36 AM EST, 45 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
1236 PM EDT Sat Sep 28 2019
VAZ019-020-WVZ507-281715-
Bath-Alleghany-Eastern Greenbrier-
1236 PM EDT Sat Sep 28 2019
...A STRONG THUNDERSTORM WILL AFFECT BATH, ALLEGHANY, AND EASTERN
GREENBRIER COUNTIES...
At 1235 PM EDT, a strong thunderstorm was located near Rorer, moving
east at 25 mph.
Winds in excess of 40 mph and pea size hail are possible with this
storm.
Locations impacted include...
Renick...
Neola...
Falling Spring...
Lake Moomaw...
and Beartown State Park.
LAT...LON 3807 7985 3781 8005 3793 8041 3807 8030
3805 8026 3804 8022 3804 8016 3806 8011
3806 7996 3808 7995
TIME...MOT...LOC 1635Z 289DEG 21KT 3799 8023
BMGSpecial weather statement, Sep 28, 12:06 PM EST, 15 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
106 PM EDT Sat Sep 28 2019
NCZ002-VAZ015-016-281745-
Alleghany-Grayson-Carroll-
106 PM EDT Sat Sep 28 2019
...A CLUSTER OF STRONG THUNDERSTORMS WILL AFFECT ALLEGHANY, GRAYSON,
AND CARROLL COUNTIES...
At 104 PM EDT, a strong thunderstorm was located over Fries, moving
east at 20 mph. Another strong thunderstorm was located near Mouth
Of Wilson, also moving east at 20 mph.
Winds in excess of 40 mph and half inch hail are possible with these
storms.
Locations impacted include...
Galax...
Hillsville...
Sparta...
Independence...
and Fries.
LAT...LON 3677 8109 3680 8105 3674 8065 3656 8085
3656 8091 3650 8093 3642 8100 3656 8135
3657 8136 3659 8142
TIME...MOT...LOC 1704Z 290DEG 19KT 3671 8101
BMGSpecial weather statement, Sep 28, 12:11 PM EST, 10 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
111 PM EDT Sat Sep 28 2019
VAZ019-020-281800-
Bath-Alleghany-
111 PM EDT Sat Sep 28 2019
...A STRONG THUNDERSTORM WILL AFFECT BATH AND ALLEGHANY COUNTIES...
At 111 PM EDT, a strong thunderstorm was located over Bacova
Junction, moving east at 30 mph.
Winds in excess of 40 mph and half inch hail are possible with this
storm.
Locations impacted include...
Clifton Forge...
Warm Springs...
Hot Springs...
Lake Moomaw...
and Mountain Grove.
LAT...LON 3809 7949 3783 7979 3791 8011 3800 8000
3804 7997 3805 7997 3808 7995 3814 7990
TIME...MOT...LOC 1711Z 290DEG 25KT 3800 7988
BMGSpecial weather statement, Sep 28, 12:21 PM EST, 0 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
121 PM EDT Sat Sep 28 2019
VAZ011-013-014-281745-
Giles-Pulaski-Montgomery-
121 PM EDT Sat Sep 28 2019
...A STRONG THUNDERSTORM WILL AFFECT GILES, PULASKI, AND MONTGOMERY
COUNTIES...
At 121 PM EDT, a strong thunderstorm was located over Newport, moving
southeast at 20 mph.
Winds in excess of 40 mph and half inch hail are possible with this
storm.
Locations impacted include...
Blacksburg...
Christiansburg...
Radford...
Newport...
and Mountain Lake.
LAT...LON 3734 8044 3733 8045 3732 8043 3733 8039
3730 8025 3725 8021 3704 8033 3721 8066
3737 8057
TIME...MOT...LOC 1721Z 293DEG 17KT 3727 8054
BMG